Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 28, 2021Rio Grande County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 28, 2021, 3:48 PM MDT for Rio Grande County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 3:48 PM MDT (21:48 UTC)
Expired
Jul 28, 2021, 4:45 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO

County Rio Grande County, CO

The radar

The Albuquerque radar (KABX), 229 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS85 KPUB 282148
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Wed Jul 28 2021
 
COZ068-282245-
Eastern San Juan Mountains Above 10000 Ft CO-
348 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONEJOS COUNTY UNTIL
445 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Chama. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Conejos County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3714 10659 3719 10660 3723 10668 3730 10668
      3732 10665 3715 10651 3711 10656
TIME...MOT...LOC 2147Z 140DEG 1KT 3719 10659 

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:31 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 28, 3:31 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
331 PM MDT Wed Jul 28 2021

.SHORT TERM...(This evening through Thursday)
Issued at 316 PM MDT Wed Jul 28 2021

Isolated showers and thunderstorms continue to develop this
afternoon mainly over and near the southern mountains. No real big
changes to the coverage and intensity of this development going into
this evening, though an isolated stronger storm capable of producing
small hail and gusty winds can't be ruled out. Flash flooding threat
is low this afternoon, even for area burn scars. Some storms have
developed around the Spring burn scar, though recent trends have
shifted most of the development away from the burn scar. While an
isolated shower or storm could still occur across the Spring burn
scar, think the risk for flash flooding will lower for the remainder
of the afternoon. Thunderstorms are again possible on Thursday,
though really focused over the higher terrain/Continental Divide.
Another very warm day is expected Thursday, with parts of the plains
expected to reach 100 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 316 PM MDT Wed Jul 28 2021

For Thursday through Friday...there will be a chance of afternoon
and early evening thunderstorms over the central mountains. A few
storms will be possible over the eastern mountains and a very slight
chance over the I-25 corridor as well, but much more isolated in
nature.

For Saturday through Sunday...scattered to numerous thunderstorms
will develop over much of the region and there could be localized
flooding over the burn scar areas, and possibly over the urbanized
areas during the evening. Some storms could become severe over the
plains, with strong gusty winds of up to 60 mph and hail of up to 1
inch or greater being the biggest threat. Showers and thunderstorms
will still be widely scattered to numerous for most areas on Sunday,
yet not as likely for storms to become severe.

For Monday through Tuesday...Scattered showers and thunderstorms
will develop across much of the region during the afternoon and
evening hours, some storms could become severe. Flash flooding will
be possible over the burn scar and urbanized areas. Storms will be
more likely over the plains on Tuesday.

Detailed discussion:

From Thursday through Friday...

The ridge is going to begin to slightly retrograde back to the west
with the axis becoming more negatively tilted by Friday. The center
of the surface high positioned over northeastern Colorado. This
feature, coupled with an upper level low over northern Mexico that
is also propagating towards the west and is allowing drier air on
the subsident side will keep most areas of our CWA warm and dry
throughout these days, as the brunt of the monsoonal moisture plume
remains further to the west. There will be the enough moisture to
allow for orographically induced convection over the central
mountains and there could be enough residual moisture as well to
cause a few storms to develop over the eastern mountains and over
the I-25 corridor as well, however, these will be much more isolated
in nature. With a strong ridge overhead and southerly flow over most
areas, temperatures will be very hot, with triple digit heat likely
over the lower Arkansas River Valley for both days.

Saturday and Sunday...

As the negatively tilted ridge axis becomes more elongated over the
northwestern CONUS, a longwave trough downstream over the northern
plains is going to deepen and allow for some of the monsoonal
moisture plume to be advected in from the northwest. This, along
with an associated cold frontal boundary extending over the central
plains with a developing surface low over the Great Lakes region,
will help to produce forcing and induce convection over our area by
later in the afternoon and evening. The boundary will also help to
trigger strong and possibly severe thunderstorms initially over the
northern areas of the CWA, and then progress southward throughout
the evening. Any severe thunderstorms could contain localized flash
flooding in and around burn scars and urbanized areas, as well as
winds up to 60 mph and hail up to an inch or more in diameter.
However, there doesn't appear to be enough mid level shear showing
up in the models at this time to support rotation, so the threat for
tornadoes is not likely. Along with the increase chance of
measurable precip over most of the CWA, the frontal passage will
also create a cooldown, with temperatures falling into the evening
hours and max temperatures will be closer to around the seasonal
average for most locations. The timing of the front will determine
which areas has the best chance and seeing potential severe
thunderstorms, given the conditionally unstable environment
preceding frontal passage, most of the ensembles are in relative
agreement with this being around 15z in the norther plains/Palmer
Divide, and then moving down into the southern plains/Raton Range by
around 21z. This alludes to the possibility with certain elements
such as daytime heating playing a role, that most of the potential
severe weather will occur in the southern plains as the front moves
through this area during the middle of the day. The associated
frontal boundary with the major shortwave upstream will continue to
move further southward into the southern portion of the CWA on
Sunday, and the best chance of thunderstorms will be over the
southern Sangre de Cristo Mountains and along the Raton Mesa
plateau. Behind the front, t temperatures will remain cooler than the
seasonal average by as much as 10 to 15 degrees for some locations
on Sunday, and this could help to hinder development of severe
weather for Sunday as the lower levels remain too capped and stable
for many locations.

Monday through Tuesday...

The monsoonal moisture plume will shift back towards the east as the
axis over the Four Corners repositions itself over Colorado as the
surface plateau high strengthens. This will allow for more showers
and thunderstorms to develop over most areas, with the best chance
being in the afternoon and evening hours over the mountains, and as
the axis slowly shifts more to the east on Tuesday, this will give
the plains a better chance of seeing convection further east towards
the Kansas border. As the ridge also continues to slightly build
back with a strengthening surface high pressure, expect max
temperatures to gradually warm going into the middle part of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 316 PM MDT Wed Jul 28 2021

KALS: VFR conditions are expected over the next 24 hours. Isolated
rain showers and thunderstorms are possible tomorrow afternoon, but
confidence is low in development. If a thunderstorm were to develop,
the main impacts would be brief heavy downpours and erratic outflow
winds. Otherwise at KALS, expect light and variable winds overnight,
before increasing in magnitude tomorrow.

KCOS and KPUB: VFR conditions are expected over the next 24 hours.
Winds will become light and variable overnight and into tomorrow
morning, before increasing in magnitude early tomorrow afternoon.
Skies will remain mostly clear through tonight and into tomorrow
afternoon as well.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...SIMCOE
Hazardous weather outlook, Jul 28, 11:43 AM MDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Wed Jul 28 2021

COZ058>089-093>099-291745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Wed Jul 28 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible over the southern mountains
this afternoon. Scattered thunderstorms will be possible along
Continental Divide. The primary threat will be cloud to ground
lightning. Over the San Juans, locally heavy rain could occur with
one or two of the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be enough residual moisture to support isolated to
scattered afternoon and evening thunderstorms both Thursday
and Friday, with the best coverage of storms expected across
the higher terrain along and west of the Continental Divide.

An uptick in storm coverage and rain intensity remains in the
offing for Saturday, Sunday, and into early next week, as
monsoonal moisture works back into the region. This will lead
to an increasing potential of flash flooding across the region
into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ

In the hours before

Special weather statement, Jul 28, 2:08 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
208 PM MDT Wed Jul 28 2021

COZ066>068-282100-
La Garita Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
208 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE...
SOUTHWESTERN SAGUACHE AND NORTHEASTERN MINERAL COUNTIES UNTIL 300 PM
MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wagon Wheel Gap, or 52 miles south of Gunnison, moving northwest at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wagon Wheel Gap and Creede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3779 10668 3770 10679 3780 10699 3795 10682
TIME...MOT...LOC 2007Z 127DEG 11KT 3779 10678

Rodriguez
Special weather statement, Jul 28, 2:25 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT Wed Jul 28 2021

COZ067-068-282115-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
225 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MINERAL COUNTY UNTIL
315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Wolf Creek Pass, or 44 miles north of Dulce. This
storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Mineral County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3757 10712 3762 10713 3767 10706 3756 10694
      3748 10704 3754 10713
TIME...MOT...LOC 2024Z 130DEG 3KT 3758 10706

Rodriguez
Special weather statement, Jul 28, 3:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Wed Jul 28 2021

COZ068-282245-
Eastern San Juan Mountains Above 10000 Ft CO-
348 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONEJOS COUNTY UNTIL
445 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Chama. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Conejos County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3714 10659 3719 10660 3723 10668 3730 10668
      3732 10665 3715 10651 3711 10656
TIME...MOT...LOC 2147Z 140DEG 1KT 3719 10659

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:08 PM MDTSpecial Weather StatementPUBMineral52 min
Jul 28, 2:25 PM MDTSpecial Weather StatementPUBMineral50 min
Jul 28, 4:07 PM MDTSpecial Weather StatementPUBCostilla, Huerfano53 min
Jul 28, 4:58 PM MDTSpecial Weather StatementPUBCostilla62 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.